A woman presents after taking paracetamol tablets in a staggered overdose over 12 hours. What is the correct approach?
Answer and explanation
Correct answer: B. Start acetylcysteine without waiting for a paracetamol level
- Step 1: The treatment line applies to a single ingestion timed to 4 hours or later.
- Step 2: In staggered overdose, acetylcysteine is given regardless of the level, as timing cannot be interpreted.
Answer
Start acetylcysteine without waiting for a paracetamol level.
Why not the others: Wait four hours after the last tablet, then use the treatment line to decide: The nomogram cannot be used when ingestion is spread out. Give oral N-acetylcysteine at home with a telephone review the next morning: Home treatment is not appropriate for a significant overdose. Give activated charcoal alone and discharge her once she is asymptomatic: Charcoal alone does not prevent liver injury after 12 hours.
Practise more Cardiovascular, neurological and metabolic emergencies.
Free questions with an explanation for every one, and full timed PLAB 1 (GMC, international medical graduates) mock tests.
More Cardiovascular, neurological and metabolic emergencies questions
- A 58-year-old man has chest pain and ST elevation in leads II, III and aVF 90 minutes after onset. A PCI centre can deliver primary PCI with…
- A 66-year-old woman has a regular narrow-complex tachycardia at 180 per minute and is haemodynamically stable. Modified Valsalva has failed.…
- A 72-year-old man has a heart rate of 38 per minute, blood pressure of 80/50 mmHg and new confusion. He is not in cardiac arrest. What is th…
- A 55-year-old man has a broad-complex tachycardia at 190 per minute, blood pressure 70/40 mmHg and reduced consciousness. What is the immedi…
- A 66-year-old woman has sudden left arm weakness and facial droop that began 2 hours ago. CT head shows no haemorrhage and she has no contra…
- A 59-year-old man was last seen well 14 hours ago and now has aphasia and right hemiparesis. CT angiography shows a left middle cerebral art…